Asthma sufferers warned before returning to school
Children with asthma should be reminded to use their inhalers regularly before returning to school to help prevent a spike in September hospital admissions, says the Royal College of Nursing.
Asthma-related hospital admissions have increased significantly in school-age children in September in recent years.
The RCN says a lack of regular routine over the school holidays means many youngsters forget to use their inhaler.
This leaves them less in control of their symptoms and more vulnerable.
Asthma is the most common long-term medical condition in children, affecting 1.1 million, or one in 11 children in England, Scotland and Wales.
Between August and September 2015, emergency asthma admissions for children up to the age of 14 tripled, increasing from 1,089 to 3,203. Data for Northern Ireland was not included in the figures.
There was a similar September spike in admissions in the previous three years.
Fiona Smith, professional lead for children and young people at the Royal College of Nursing, said: "Changes in routine during the holidays, the stress and excitement of going back to school as well as being exposed to new virus and colds, can leave children more vulnerable to asthma attacks.
"Booking your child's annual asthma review before the school holidays end can help them manage their asthma and flag any new triggers before term starts."
Asthma UK has also issued an alert to parents in Scotland where children have already started to return to school.
Sonia Munde, head of services at the charity, said: "Going back to school should be an exciting time for children, but many end up in hospital fighting for life after an asthma attack.
"This is extremely distressing for a child and their parent. It could be avoided if parents know how to spot their child's asthma is getting worse and know what to do if their child is having an asthma attack.
"Parents should not feel afraid to book an urgent appointment with the GP or asthma nurse if their child is using their reliever inhaler (usually blue) three or more times a week, coughing or wheezing at night or feeling out of breath and struggling to keep up with their friends."